An axiomatic characterization of preferences under uncertainty: Weakening the independence axiom

Eddie Dekel*

*Corresponding author for this work

Research output: Contribution to journalArticle

192 Scopus citations

Abstract

The independence axiom used to derive the expected utility representation of preferences over lotteries is replaced by requiring only convexity, in terms of probability mixtures, of indifference sets. Two axiomatic characterizations are proven, one for simple measures and the other continuous and for all probability measures. The representations are structurally similar to expected utility, and are unique up to a generalization of affine transformations. First-order stochastic dominance and risk aversion are discussed using a method which finds an expected utility approximation to these preferences without requiring differentiability of the preference functional.

Original languageEnglish (US)
Pages (from-to)304-318
Number of pages15
JournalJournal of Economic Theory
Volume40
Issue number2
DOIs
StatePublished - Dec 1986

ASJC Scopus subject areas

  • Economics and Econometrics

Fingerprint Dive into the research topics of 'An axiomatic characterization of preferences under uncertainty: Weakening the independence axiom'. Together they form a unique fingerprint.

  • Cite this